West Virginia, 2024

Flash Flooding in West Virginia, May 24 to 25, 2024

May 24 to 25, 2024 · NWS RLX · 4 events in 3 counties and zones

An upper level disturbance and stationary front at the surface provided a focus for rounds of showers and storms on May 24th. Locally heavy rain fell across portions of West Virginia, which had already been saturated by rounds of rain the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance and stationary front at the surface provided a focus for rounds of showers and storms on May 24th. Locally heavy rain fell across portions of West Virginia, which had already been saturated by rounds of rain the previous day. Pockets of rain totaling between one and a half to three inches accrued across portions of Kanawha and Logan Counties and resulted in flash flooding on a few roadways early in the morning. Flooding came to an end as rain exited to the east by mid morning. A few hours later, convection began to develop in the vicinity of a front across northern West Virginia and led to additional flooding in Taylor County during the evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 2:13 AM EST, 9 minutes earlier.

Area forecast discussion, May 24, 2:13 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
313 AM EDT Fri May 24 2024

.SYNOPSIS...
Quasi-stationary front lifts north of the area today. Shortwave
grazes our area from the south late today/early Saturday. Another
round of showers/t-storms likely Sunday. Remaining unsettled Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 311 AM Friday...

Low clouds and areas of showers and isolated thunderstorms will exit
east of the Appalachians, as a mid-level shortwave exits early this
morning.

A weak mid level ridge develops to our west, while at the surface, a
quasi-stationary frontal boundary remains oriented west to east
across northern WV. This mid level feature brings dry air aloft
today, as noticed in local soundings. However, a hot, humid and
unstable airmass remains at the surface under a high CAPE; low deep
layered shear environment. Skinny tall soundings will allow for few
showers or pulse storms to develop and produce localized heavy
downpours during the afternoon and evening hours. Convection will be
more likely along the frontal boundary to our north, and should
diminish in intensity and coverage by sunset. Therefore, expect dry
weather for most of the morning and early afternoon hours, keeping
low chance PoPs during the afternoon as the potential for convection
exists across the entire area. Severe thunderstorms are not expected
at this time. SPC kept the area under general thunderstorms.
However, WPC kept a marginal area for excessive rainfall across
southern WV and southwest VA through tonight.

A lull in precipitation will be possible from sunset until the next
batch of convection ahead of an approaching cold front late tonight
into early Saturday morning.

Plenty of sunshine can be expected for the most part today, allowing
above normal high temperatures to reach the mid 80s across the
lowlands, ranging into the upper 60s higher elevations. Above normal
Lows tonight will range from the lower 60s lowlands, ranging into
the mid 50s higher elevations.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 1214 PM Thursday...

The unsettled weather pattern will continue into the holiday weekend
with continued chances for showers and thunderstorms. A mid-level
shortwave trough will be exiting southern portions of WV and
southwest VA Saturday morning, and this can create showers and
isolated t-storms over these areas through about midday. Any
thunderstorms Saturday morning will likely be non-severe. A period
of dry weather is anticipated Saturday afternoon, but a few isolated
pop-up storms cannot be ruled out. Again, severe weather is not
anticipated Saturday due to a lack of 0-6 km shear (only expected to
be 15-25 kts). Any downpours that repeatedly move over the same
areas may lead to localized flooding.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1214 PM Thursday...

The severe weather potential may be a bit higher on Sunday, but
models are still not in very good agreement with the overall setup.
It appears that a mid-level shortwave will propagate along a slow-
moving frontal boundary across central West Virginia and southeast
Ohio by Sunday afternoon, creating afternoon and evening
thunderstorm chances. Models are in pretty good agreement that the
best severe weather parameters will be west of our County Warning
Area, across central and western Kentucky. Some models bring
favorable severe weather parameters into portions of northeast
Kentucky, southern Ohio and western West Virginia Sunday afternoon
and evening. SPC currently has far western portions of our area in a
15% risk of severe weather for Day 4, which corresponds to a Slight
Risk. Sunday's environment will be very saturated with models
showing PWAT values anywhere from 1.5-1.8 inches across the region.
Because of this, we are concerned about potential for flooding,
especially given the saturated ground from our unsettled pattern.

A large 500-mb trough with its associated surface low pressure and
cold front will track eastward across the Great Lakes Monday. This
will provide another push for showers and thunderstorms across the
region. Again, given the recent unsettled pattern, we will remain on
alert for potential flooding issues. Mid-level drier air will filter
back into the region from the west behind the cold front late Monday
afternoon. Given this information, downpours probably won't be as
potent behind the cold front.

Lingering showers will remain possible Tuesday with energy still
spinning around the upper-level trough. It appears that we will
finally see a respite from the wet and unsettled weather by the
middle of next week with at least a couple of days of drier weather
for most.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
As of 146 AM Friday...

Scattered showers and isolated thunderstorms continue to develop
along a quasi stationary frontal boundary oriented west to east
across central CWA. This activity will affect CRW, HTS and BKW
with MVFR/IFR conditions early during the TAF period, and then
move northeast to affect CKB and EKN through 12Z. Low stratus
may develop behind these showers to keep MVFR ceilings through
the morning hours.

After 12Z, expect low stratus to dissipate as drier airmass
filters in aloft allowing for plenty of sunshine. However, the
atmosphere will remain unsettled allowing convection to develop
during the afternoon and evening hours. Brief MVFR/IFR
conditions can be expected under heavier afternoon showers or
storms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium on stratus tonight.

ALTERNATE SCENARIOS: Thunderstorms may miss any terminal
directly by still be in the vicinity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              FRI 05/24/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    L    M    L    M    M    H    H    H    H
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    H    H    L    L    H    M    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    L    L    M    H    H    H    M    M
PKB CONSISTENCY  H    H    L    M    L    H    L    M    M    H    M    M
CKB CONSISTENCY  L    L    L    L    L    M    H    H    M    H    M    H

AFTER 06Z SATURDAY...
IFR possible at times in showers and storms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...ARJ
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, May 23, 3:57 AM EST, 22 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
457 AM EDT Thu May 23 2024

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033-034-039-040-515>526-240900-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Friday afternoon and Friday
night, and again Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-240900-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
457 AM EDT Thu May 23 2024

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central and northern West Virginia.

.DAY ONE...Today and Tonight.

Localized flash flooding is possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized flash flooding is possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 24, 1:50 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
250 AM EDT Fri May 24 2024

WVZ008-014>016-240730-
Jackson WV-Roane WV-Kanawha WV-Putnam WV-
250 AM EDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PUTNAM...NORTHERN
KANAWHA...SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES
THROUGH 330 AM EDT...

At 249 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sissonville, or 9 miles north of Charleston,
moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Nitro, Winfield, South Charleston, St. Albans, Dunbar,
Sissonville, Clendenin, Poca, Cross Lanes, Pinch, Institute, Elkview,
Teays Valley, Bancroft, Kentuck, Liberty, and Walton.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 102 and 124.
 Interstate 64 in West Virginia between mile markers 39 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3836 8163 3841 8199 3867 8175 3866 8140
      3853 8125 3841 8137
TIME...MOT...LOC 0649Z 226DEG 19KT 3849 8164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Charleston,WV radar (KRLX), 20 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Kanawha

When
May 24, 2:22 AM EST to 5:15 AM EST
Where
Kanawha County, 0.67 mi NE of Pocatalico to 1.44 mi NNE of Pocatalico
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.486, -81.661

High water reported in the 7100 block of Sissonville Drive in the Happy Hollow area and at the Pocatalico entrance.

Flash Flood, Kanawha

When
May 24, 3:06 AM EST to 5:08 AM EST
Where
Kanawha County, 1.26 mi S of Pinch to 1.36 mi SSW of Pinch
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.402, -81.482

High water reported in the 5000 block of Indian Creek Road in Pinch.

Flash Flood, Logan

When
May 24, 4:30 AM EST to 6:30 AM EST
Where
Logan County, 1.72 mi E of Chapmanville to 2.99 mi ESE of Chapmanville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.983, -81.989

Flooding occurred along portions of Garrett Fork Road.

Flash Flood, Taylor

When
May 24, 9:12 PM EST to May 25, 12:00 AM EST
Where
Taylor County, 0.56 mi NNE of Belgium to 0.6 mi N of Belgium
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.327, -80.115

Road closed from flooding at the intersection of Route 50 and Gawthorp Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176919, 1176921, 1176926, 1176928.